Adjuvant recombinant thrombomodulin therapy for hepatopathy induced by vincristine, actinomycin D, and cyclophosphamide in pediatric rhabdomyosarcoma: A case report

  • Authors:
    • Tetsuko Kobayashi
    • Maiko Noguchi
    • Hideki Nakayama
    • Reiji Fukano
    • Shouichi Ohga
  • View Affiliations

  • Published online on: May 22, 2019     https://doi.org/10.3892/mco.2019.1864
  • Pages: 208-212
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Hepatopathy induced by vincristine, actinomycin D and cyclophosphamide (VAC) is a potentially lethal complication of VAC chemotherapy for pediatric malignancy, which is managed by conventional anticoagulation and liver‑supporting treatment alone. We report a case of VAC‑induced hepatopathy with coagulopathy and severe inflammation. A 15‑year‑old male with rhabdomyosarcoma receiving adjuvant chemotherapy presented with refractory thrombocytopenia, followed by abdominal tenderness and non‑neutropenic fever. Hepatic dysfunction and coagulopathy subsequently emerged with persistent fever. This condition indicated disseminated intravascular coagulation. A diagnosis of ‘very severe’ sinusoidal obstruction syndrome/veno‑occlusive disease (SOS/VOD) was established in accordance with the European Society for Blood and Marrow Transplantation diagnostic criteria for hepatic SOS/VOD in children. Early administration of recombinant thrombomodulin (rTM) (380 U/kg/day) and prednisolone (1.8 mg/kg/day) successfully controlled the condition. Serum concentrations of pro‑inflammatory cytokines increased with hepatopathy development but immediately decreased after drug initiation. rTM administration may be promising for the control of inflammatory VAC‑induced hepatopathy.

Related Articles

Journal Cover

August 2019
Volume 11 Issue 2

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Kobayashi, T., Noguchi, M., Nakayama, H., Fukano, R., & Ohga, S. (2019). Adjuvant recombinant thrombomodulin therapy for hepatopathy induced by vincristine, actinomycin D, and cyclophosphamide in pediatric rhabdomyosarcoma: A case report. Molecular and Clinical Oncology, 11, 208-212. https://doi.org/10.3892/mco.2019.1864
MLA
Kobayashi, T., Noguchi, M., Nakayama, H., Fukano, R., Ohga, S."Adjuvant recombinant thrombomodulin therapy for hepatopathy induced by vincristine, actinomycin D, and cyclophosphamide in pediatric rhabdomyosarcoma: A case report". Molecular and Clinical Oncology 11.2 (2019): 208-212.
Chicago
Kobayashi, T., Noguchi, M., Nakayama, H., Fukano, R., Ohga, S."Adjuvant recombinant thrombomodulin therapy for hepatopathy induced by vincristine, actinomycin D, and cyclophosphamide in pediatric rhabdomyosarcoma: A case report". Molecular and Clinical Oncology 11, no. 2 (2019): 208-212. https://doi.org/10.3892/mco.2019.1864